Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


looking sicker and sicker...
May 31, 2002

Dear docs, thank you for all your work, you're helping so many people...really thanks!

My question is: I'm 37, fem, stopped one year ago with videx, viramune, and zerit....for a drug holiday! Now, after 15 months, my 'levels' are: cd4 200, : 16, hiv-pcr: 29'000 My doctor says it's time to restart with haart: videx , ziagen, and kaletra...what do you think about this 'new' combination? During my first 'haart-cyclus' I lost 'flesh' in arms and legs, but my stomach looks like 7 month pregnant....stopping with all the meds for more then a year didn't helped me at all. My torso and my abdomen are looking just terrible. So what do you think about my new 'haart', (will it -the body shape-get worse?) What 'additional' could help to give me back my 'normal' shape? (growth hormone, other hormone, liposuction, vitamins....metformin...........WHAT??!!! Please anwer me, somehow i have to control this 'body-monster situation'--quality of life is also very important, isn't it??!!

Thank you, Stella

Response from Ms. Fields-Gardner

Hi Stella! First off, quality of life is very important! Staying alive is pretty darned important, too!

You should know that the jury is still out about the medications and how much they contribute versus how much "host factors" or things like aging, smoking, drinking, HIV infection, CD4 count, viral load, and other things contribute in the cycle of body shape changes.

My recommendation is to start from scratch to look at all of the pieces of the puzzle that you can. Aging is not stoppable, but you can do some things to make it better... like exercise and eat a good healthy diet. Other things you can do is decrease alcohol intake and stop smoking, if those are things you do now.

While it is difficult to say that anything will prevent the problem of body shape changes, there are some therapies under investigation. Two that come to mind include growth hormone for central fat and oral antidiabetic drugs for belly fat reduction and, with the glitazone drugs, restoration of fat under the skin.

The "flesh" you mentioned could be fat under the skin instead of muscle (which is what comes to mind with the word "flesh"). If, though, you have lost muscle, then exercise and in some cases (though rarely used) testosterone replacement comes to mind. In this case, you should have a good complete physical exam to determine what has been gained and lost to match up therapies to restore lost tissues and reduced inappropriately gained tissues.

As for vitamins, minerals, and such, they are likely to play a role as well. Exactly what that is that can be recommended widely remains to be seen. And, if the belly fat is not pinchable, you won't be a candidate for liposuction.

Summary comments: spend a bit of time with your doctor and nurse to look at the factors that can contribute to the changes that affect your quality of life. Decide which of these factors apply to you and then attach appropriate therapies to them. We do know that a healthy diet and exercise is likely to play an important role, so plan on those up front!


Previous
increasing viral load without medication
Next
Supplements to Aid Lipoatrophy

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement